Kentucky, 2026

Cold in Kentucky, January 30 to 31, 2026

January 30 to 31, 2026 · NWS PAH · 15 events in 15 counties and zones

An Arctic cold front moved through western Kentucky on the morning of the 30th, bringing cold temperatures down to the teens. Blustery northwest winds caused wind chills to fall around -5 to -7 the night of the 30th into the morning of the 31st.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An Arctic cold front moved through western Kentucky on the morning of the 30th, bringing cold temperatures down to the teens. Blustery northwest winds caused wind chills to fall around -5 to -7 the night of the 30th into the morning of the 31st. Intervals of dangerous wind chills was variable across the region with northern portions of the Kentucky Purchase and Pennyrile remaining above threshold.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 30, 4:51 PM CST, 5 hours 9 minutes earlier. Its key messages:

  • Bitter cold temperatures and dangerously cold wind chill values are forecast through Saturday morning. A Cold Weather Advisory is in effect for the entire area this evening through Saturday morning.
  • Temperatures will begin to moderate back to near normal values early next week.
  • Confidence remains fairly low for potential precipitation Tuesday afternoon into Wednesday morning. A light wintry mix is still possible, especially in the Evansville Tri State, but the trend seems to be toward less precipitation and a shorter duration event.
Area forecast discussion, Jan 30, 4:51 PM CST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
451 PM CST Fri Jan 30 2026

.KEY MESSAGES...

- Bitter cold temperatures and dangerously cold wind chill
  values are forecast through Saturday morning. A Cold Weather
  Advisory is in effect for the entire area this evening
  through Saturday morning.

- Temperatures will begin to moderate back to near normal
  values early next week.

- Confidence remains fairly low for potential precipitation
  Tuesday afternoon into Wednesday morning. A light wintry mix
  is still possible, especially in the Evansville Tri State, but
  the trend seems to be toward less precipitation and a shorter
  duration event.

&&

.DISCUSSION...
Issued at 218 PM CST Fri Jan 30 2026

A upper trough will rotate southeast over the Quad State
tonight. It will bring the final surge of colder air and some
cloud cover with the potential for some flurries to the Quad
State tonight. North winds will remain near 10kts sustained, and
wind chills will drop below zero quickly this evening. Some
locations in southeast Missouri will reach 5 below by 02Z or
03Z, so moved up the start time of the Cold Weather Advisory to
9 PM CST. Otherwise, the Advisory looks good with low
temperatures in the single digits and minimum wind chills from
slightly below -10F in the northwest to around -5F in the far
south. Portions of southern Illinois may drop to near zero
Saturday night, but the wind will not be impactful, so no Cold
Weather Advisory is needed at this time.

As the upper pattern relaxes early next week, temperatures are
expected to climb above freezing throughout the Quad State on
Monday, and should get to within a few degrees of normal on
Tuesday, as our next weather system approaches. Much of the
region will see highs reach 40 degrees on Tuesday. The milder
air and cool rain should help kick-start the snow melting
process across the region.

Thankfully, the 00Z ECMWF seems to have been the outlier with
its compact winter storm system moving right through the Quad
State Tuesday night. The 12Z ECENS has trended toward lighter
precipitation and just a glancing blow mainly impacting the
southeast half of the Quad State. Its chance of 0.10" or more of
liquid is only 30-40% over the Bootheel and west Kentucky with
lower chances north and west. This also results in a colder
forecast Tuesday night and Wednesday. The GEFS, while not
terribly wet, is not as dry as and does not have as short a
duration as the ECENS, but does show the same trends, only
weaker.

This continues to be a low confidence forecast, with
disturbances in multiple flows interacting in our vicinity. This
may not be settled until early next week, but the overall
trends of warmer air to start and a more glancing blow are
positive signs that this event will not have that great of an
impact on the Quad State. Temperatures will tumble back well
below normal for Wednesday.

The last half of next week looks dry with a warming trend close
to normal levels again by next Friday.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 451 PM CST Fri Jan 30 2026

Scattered MVFR cigs will be slower to arrive tonight with a
40-50% chance at most of the terminals. Low cigs scatter out in
the morning before a high probability of MVFR cigs arrives at
KEVV/KOWB by late morning. There is more uncertainty at
KMVN/KPAH due to a sharp gradient, but have included mention
with a 60-70% chance. North to northwest winds between 10-16
kts will gust to 20-25 kts on Saturday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory from 9 PM this evening to noon CST
     Saturday for ILZ075>078-080>094.
MO...Cold Weather Advisory from 9 PM this evening to noon CST
     Saturday for MOZ076-086-087-100-107>112-114.
IN...Cold Weather Advisory from 9 PM CST /10 PM EST/ this evening
     to noon CST /1 PM EST/ Saturday for INZ081-082-085>088.
KY...Cold Weather Advisory from 9 PM this evening to noon CST
     Saturday for KYZ001>022.

&&

DISCUSSION...DRS
AVIATION...DW
Hazardous weather outlook, Jan 30, 2:25 PM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
225 PM CST Fri Jan 30 2026

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
225 PM CST Fri Jan 30 2026 /325 PM EST Fri Jan 30 2026/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Cold Weather Advisory is in effect for the entire Quad State
from this evening through Saturday morning. Minimum wind chill
values will range from 5 below to 12 below zero.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Cold Weather Advisory remains in effect for the entire Quad
State through Saturday morning.

Some wintry precipitation cannot be ruled out Tuesday night and
Wednesday, especially over the Evansville Tri State. Confidence
is low in any major impacts at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Lyon

When
January 30, 10:00 PM CST to January 31, 8:00 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Cold/Wind Chill, Caldwell

When
January 30, 10:00 PM CST to January 31, 10:00 AM CST
Where
Caldwell forecast zone
Reported by
AWOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hopkins

When
January 30, 10:00 PM CST to January 31, 12:00 PM CST
Where
Hopkins forecast zone
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Cold/Wind Chill, Calloway

When
January 30, 10:00 PM CST to January 31, 8:00 AM CST
Where
Calloway forecast zone
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hickman

When
January 30, 10:00 PM CST to January 31, 8:00 AM CST
Where
Hickman forecast zone
Reported by
AWOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Cold/Wind Chill, Trigg

When
January 30, 11:00 PM CST to January 31, 8:00 AM CST
Where
Trigg forecast zone
Reported by
AWOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Cold/Wind Chill, Graves

When
January 30, 11:00 PM CST to January 31, 9:00 AM CST
Where
Graves forecast zone
Reported by
AWOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Cold/Wind Chill, Fulton

When
January 30, 11:00 PM CST to January 31, 8:00 AM CST
Where
Fulton forecast zone
Reported by
AWOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Cold/Wind Chill, Christian

When
January 31, 12:00 AM CST to 8:00 AM CST
Where
Christian forecast zone
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Cold/Wind Chill, Todd

When
January 31, 2:00 AM CST to 7:00 AM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Cold/Wind Chill, Crittenden

When
January 31, 3:00 AM CST to 4:00 AM CST
Where
Crittenden forecast zone
Reported by
AWOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Cold/Wind Chill, Webster

When
January 31, 4:00 AM CST to 7:00 AM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Cold/Wind Chill, Muhlenberg

When
January 31, 4:00 AM CST to 5:00 AM CST
Where
Muhlenberg forecast zone
Reported by
AWOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Cold/Wind Chill, Union

When
January 31, 5:00 AM CST to 7:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Cold/Wind Chill, Henderson

When
January 31, 6:00 AM CST to 10:00 AM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2026Every state in 2026This day in weather historyWarnings in Kentucky, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310375, 1310376, 1310377, 1310382, 1310384, 1310379, 1310383, 1310385, 1310380, 1310381, 1310373, 1310374, 1310378, 1310371, 1310372.